• Previous Article
    Nonexistence results for elliptic differential inequalities with a potential in bounded domains
  • DCDS Home
  • This Issue
  • Next Article
    On the classification of generalized competitive Atkinson-Allen models via the dynamics on the boundary of the carrying simplex
February  2018, 38(2): 651-673. doi: 10.3934/dcds.2018028

On an exponential attractor for a class of PDEs with degenerate diffusion and chemotaxis

1. 

Institute of Computational Biology, Helmholtz Zentrum München, Ingolstädter Landstr. 1,85764 Neuherberg, Germany

2. 

Felix-Klein-Zentrum für Mathematik, Technische Universität Kaiserslautern, Paul-Ehrlich-Str. 31,67663 Kaiserslautern, Germany

* Corresponding author: Anna Zhigun

Received  May 2017 Revised  September 2017 Published  February 2018

In this article we deal with a class of strongly coupled parabolic systems that encompasses two different effects: degenerate diffusion and chemotaxis. Such classes of equations arise in the mesoscale level modeling of biomass spreading mechanisms via chemotaxis. We show the existence of an exponential attractor and, hence, of a finite-dimensional global attractor under certain 'balance conditions' on the order of the degeneracy and the growth of the chemotactic function.

Citation: Messoud Efendiev, Anna Zhigun. On an exponential attractor for a class of PDEs with degenerate diffusion and chemotaxis. Discrete & Continuous Dynamical Systems - A, 2018, 38 (2) : 651-673. doi: 10.3934/dcds.2018028
References:
[1]

M. AidaT. TsujikawaM. EfendievA. Yagi and M. Mimura, Lower estimate of the attractor dimension for a chemotaxis growth system, J. London Math. Soc. (2), 74 (2006), 453-474.  doi: 10.1112/S0024610706023015.  Google Scholar

[2]

D. G. Aronson and P. Bénilan, Régularité des solutions de l'équation des milieux poreux dans $\textbf{R}^{N}$, C. R. Acad. Sci. Paris Sér. A-B, 288 (1979), A103-A105.   Google Scholar

[3]

N. BellomoA. BellouquidY. Tao and M. Winkler, Toward a mathematical theory of Keller-Segel models of pattern formation in biological tissues, Math. Models Methods Appl. Sci., 25 (2015), 1663-1763.  doi: 10.1142/S021820251550044X.  Google Scholar

[4]

L. A. Caffarelli and A. Friedman, Regularity of the free boundary of a gas flow in an n-dimensional porous medium, Indiana Univ. Math. J., 29 (1980), 361-391.  doi: 10.1512/iumj.1980.29.29027.  Google Scholar

[5]

E. DiBenedetto, Continuity of weak solutions to a general porous medium equation, Indiana Univ. Math. J., 32 (1983), 83-118.  doi: 10.1512/iumj.1983.32.32008.  Google Scholar

[6]

H. EberlE. JalbertA. Dumitrache and G. Wolfaardt, A spatially explicit model of inverse colony formation of cellulolytic biofilms, Biochemical Engineering Journal, 122 (2017), 141-151.   Google Scholar

[7]

A. Eden, C. Foias, B. Nicolaenko and R. Temam, Exponential Attractors for Dissipative Evolution Equations vol. 37 of RAM: Research in Applied Mathematics, Masson, Paris; John Wiley & Sons, Ltd., Chichester, 1994.  Google Scholar

[8]

M. Efendiev, Finite and Infinite Dimensional Attractors for Evolution Equations of Mathematical Physics vol. 33 of GAKUTO International Series. Mathematical Sciences and Applications, Gakkōtosho Co., Ltd., Tokyo, 2010.  Google Scholar

[9]

M. Efendiev, Attractors for Degenerate Parabolic Type Equations vol. 192 of Mathematical Surveys and Monographs, American Mathematical Society, Providence, RI; Real Sociedad Matemática Española, Madrid, 2013. doi: 10.1090/surv/192.  Google Scholar

[10]

M. EfendievE. Nakaguchi and K. Osaki, Dimension estimate of the exponential attractor for the chemotaxis-growth system, Glasg. Math. J., 50 (2008), 483-497.  doi: 10.1017/S0017089508004357.  Google Scholar

[11]

M. EfendievE. Nakaguchi and W. L. Wendland, Uniform estimate of dimension of the global attractor for a semi-discretized chemotaxis-growth system, Discrete Contin. Dyn. Syst., (2007), 334-343.   Google Scholar

[12]

M. EfendievE. Nakaguchi and W. L. Wendland, Dimension estimate of the global attractor for a semi-discretized chemotaxis-growth system by conservative upwind finite-element scheme, J. Math. Anal. Appl., 358 (2009), 136-147.  doi: 10.1016/j.jmaa.2009.04.025.  Google Scholar

[13]

M. Efendiev and M. Ôtani, Infinite-dimensional attractors for evolution equations with p-Laplacian and their {K}olmogorov entropy, Differential Integral Equations, 20 (2007), 1201-1209.   Google Scholar

[14]

M. Efendiev and M. Ôtani, Infinite-dimensional attractors for parabolic equations with p-Laplacian in heterogeneous medium, Ann. Inst. H. Poincaré Anal. Non Linéaire, 28 (2011), 565-582.  doi: 10.1016/j.anihpc.2011.03.006.  Google Scholar

[15]

M. Efendiev and T. Senba, On the well posedness of a class of PDEs including porous medium and chemotaxis effect, Adv. Differential Equations, 16 (2011), 937-954.   Google Scholar

[16]

M. Efendiev and A. Yagi, Continuous dependence on a parameter of exponential attractors for chemotaxis-growth system, J. Math. Soc. Japan, 57 (2005), 167-181, URL http: //projecteuclid.org/euclid.jmsj/1160745820. Google Scholar

[17]

M. Efendiev and S. Zelik, Finite-and infinite-dimensional attractors for porous media equations, Proc. Lond. Math. Soc. (3), 96 (2008), 51-77.  doi: 10.1112/plms/pdm026.  Google Scholar

[18]

M. Efendiev and A. Zhigun, On a 'balance' condition for a class of PDEs including porous medium and chemotaxis effect: non-autonomous case, Adv. Math. Sci. Appl., 21 (2011), 285-304.   Google Scholar

[19]

M. Efendiev and A. Zhigun, On a global uniform pull-back attractor of a class of PDEs with degenerate diffusion and chemotaxis, Adv. Math. Sci. Appl., 23 (2013), 437-460.   Google Scholar

[20]

M. Efendiev and A. Zhigun, On a global uniform pullback attractor of a class of PDEs with degenerate diffusion and chemotaxis in one dimension, in Recent trends in dynamical systems, vol. 35 of Springer Proc. Math. Stat., Springer, Basel, 2013,179-203. doi: 10.1007/978-3-0348-0451-6_9.  Google Scholar

[21]

M. EfendievA. Zhigun and T. Senba, On a weak attractor of a class of PDEs with degenerate diffusion and chemotaxis, J. Math. Soc. Japan, 66 (2014), 1133-1153.  doi: 10.2969/jmsj/06641133.  Google Scholar

[22]

D. Horstmann, From 1970 until present: The Keller-Segel model in chemotaxis and its consequences. I, Jahresber. Deutsch. Math.-Verein., 105 (2003), 103-165.   Google Scholar

[23]

A. V. Ivanov, Estimates for the Hölder constant of generalized solutions of degenerate parabolic equations, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI), 152 (1986), 21-44,181.  doi: 10.1007/BF01094184.  Google Scholar

[24]

O. Ladyzhenskaya, V. Solonnikov and N. Ural'tseva, Linear and Quasi-Linear Equations of Parabolic Type, (Russian) Translated from the Russian by S. Smith. Translations of Mathematical Monographs, Vol. 23 American Mathematical Society, Providence, R. I., 1968.  Google Scholar

[25]

E. Nakaguchi, M. Efendiev and W. L. Wendland, Comparison of approximation schemes for chemotaxis-growth system via dimensions of global attractors, in Nonlinear phenomena with energy dissipation, vol. 29 of GAKUTO Internat. Ser. Math. Sci. Appl., Gakkōtosho, Tokyo, 2008,305-312.  Google Scholar

[26]

E. Nakaguchi and K. Osaki, Global solutions and exponential attractors of a parabolic-parabolic system for chemotaxis with subquadratic degradation, Discrete Contin. Dyn. Syst. Ser. B, 18 (2013), 2627-2646.  doi: 10.3934/dcdsb.2013.18.2627.  Google Scholar

[27]

J. L. Vázquez, The Porous Medium Equation Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, Oxford, 2007, Mathematical theory.  Google Scholar

[28]

A. Zhigun, Biofilm Models with Various Nonlinear Effects: Long-time Behavior of Solutions Dissertation, Technische Universität München, München, 2013, URL https://mediatum.ub.tum.de/node?id=1129649. Google Scholar

[29]

W. P. Ziemer, Interior and boundary continuity of weak solutions of degenerate parabolic equations, Trans. Amer. Math. Soc., 271 (1982), 733-748.  doi: 10.2307/1998907.  Google Scholar

show all references

References:
[1]

M. AidaT. TsujikawaM. EfendievA. Yagi and M. Mimura, Lower estimate of the attractor dimension for a chemotaxis growth system, J. London Math. Soc. (2), 74 (2006), 453-474.  doi: 10.1112/S0024610706023015.  Google Scholar

[2]

D. G. Aronson and P. Bénilan, Régularité des solutions de l'équation des milieux poreux dans $\textbf{R}^{N}$, C. R. Acad. Sci. Paris Sér. A-B, 288 (1979), A103-A105.   Google Scholar

[3]

N. BellomoA. BellouquidY. Tao and M. Winkler, Toward a mathematical theory of Keller-Segel models of pattern formation in biological tissues, Math. Models Methods Appl. Sci., 25 (2015), 1663-1763.  doi: 10.1142/S021820251550044X.  Google Scholar

[4]

L. A. Caffarelli and A. Friedman, Regularity of the free boundary of a gas flow in an n-dimensional porous medium, Indiana Univ. Math. J., 29 (1980), 361-391.  doi: 10.1512/iumj.1980.29.29027.  Google Scholar

[5]

E. DiBenedetto, Continuity of weak solutions to a general porous medium equation, Indiana Univ. Math. J., 32 (1983), 83-118.  doi: 10.1512/iumj.1983.32.32008.  Google Scholar

[6]

H. EberlE. JalbertA. Dumitrache and G. Wolfaardt, A spatially explicit model of inverse colony formation of cellulolytic biofilms, Biochemical Engineering Journal, 122 (2017), 141-151.   Google Scholar

[7]

A. Eden, C. Foias, B. Nicolaenko and R. Temam, Exponential Attractors for Dissipative Evolution Equations vol. 37 of RAM: Research in Applied Mathematics, Masson, Paris; John Wiley & Sons, Ltd., Chichester, 1994.  Google Scholar

[8]

M. Efendiev, Finite and Infinite Dimensional Attractors for Evolution Equations of Mathematical Physics vol. 33 of GAKUTO International Series. Mathematical Sciences and Applications, Gakkōtosho Co., Ltd., Tokyo, 2010.  Google Scholar

[9]

M. Efendiev, Attractors for Degenerate Parabolic Type Equations vol. 192 of Mathematical Surveys and Monographs, American Mathematical Society, Providence, RI; Real Sociedad Matemática Española, Madrid, 2013. doi: 10.1090/surv/192.  Google Scholar

[10]

M. EfendievE. Nakaguchi and K. Osaki, Dimension estimate of the exponential attractor for the chemotaxis-growth system, Glasg. Math. J., 50 (2008), 483-497.  doi: 10.1017/S0017089508004357.  Google Scholar

[11]

M. EfendievE. Nakaguchi and W. L. Wendland, Uniform estimate of dimension of the global attractor for a semi-discretized chemotaxis-growth system, Discrete Contin. Dyn. Syst., (2007), 334-343.   Google Scholar

[12]

M. EfendievE. Nakaguchi and W. L. Wendland, Dimension estimate of the global attractor for a semi-discretized chemotaxis-growth system by conservative upwind finite-element scheme, J. Math. Anal. Appl., 358 (2009), 136-147.  doi: 10.1016/j.jmaa.2009.04.025.  Google Scholar

[13]

M. Efendiev and M. Ôtani, Infinite-dimensional attractors for evolution equations with p-Laplacian and their {K}olmogorov entropy, Differential Integral Equations, 20 (2007), 1201-1209.   Google Scholar

[14]

M. Efendiev and M. Ôtani, Infinite-dimensional attractors for parabolic equations with p-Laplacian in heterogeneous medium, Ann. Inst. H. Poincaré Anal. Non Linéaire, 28 (2011), 565-582.  doi: 10.1016/j.anihpc.2011.03.006.  Google Scholar

[15]

M. Efendiev and T. Senba, On the well posedness of a class of PDEs including porous medium and chemotaxis effect, Adv. Differential Equations, 16 (2011), 937-954.   Google Scholar

[16]

M. Efendiev and A. Yagi, Continuous dependence on a parameter of exponential attractors for chemotaxis-growth system, J. Math. Soc. Japan, 57 (2005), 167-181, URL http: //projecteuclid.org/euclid.jmsj/1160745820. Google Scholar

[17]

M. Efendiev and S. Zelik, Finite-and infinite-dimensional attractors for porous media equations, Proc. Lond. Math. Soc. (3), 96 (2008), 51-77.  doi: 10.1112/plms/pdm026.  Google Scholar

[18]

M. Efendiev and A. Zhigun, On a 'balance' condition for a class of PDEs including porous medium and chemotaxis effect: non-autonomous case, Adv. Math. Sci. Appl., 21 (2011), 285-304.   Google Scholar

[19]

M. Efendiev and A. Zhigun, On a global uniform pull-back attractor of a class of PDEs with degenerate diffusion and chemotaxis, Adv. Math. Sci. Appl., 23 (2013), 437-460.   Google Scholar

[20]

M. Efendiev and A. Zhigun, On a global uniform pullback attractor of a class of PDEs with degenerate diffusion and chemotaxis in one dimension, in Recent trends in dynamical systems, vol. 35 of Springer Proc. Math. Stat., Springer, Basel, 2013,179-203. doi: 10.1007/978-3-0348-0451-6_9.  Google Scholar

[21]

M. EfendievA. Zhigun and T. Senba, On a weak attractor of a class of PDEs with degenerate diffusion and chemotaxis, J. Math. Soc. Japan, 66 (2014), 1133-1153.  doi: 10.2969/jmsj/06641133.  Google Scholar

[22]

D. Horstmann, From 1970 until present: The Keller-Segel model in chemotaxis and its consequences. I, Jahresber. Deutsch. Math.-Verein., 105 (2003), 103-165.   Google Scholar

[23]

A. V. Ivanov, Estimates for the Hölder constant of generalized solutions of degenerate parabolic equations, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI), 152 (1986), 21-44,181.  doi: 10.1007/BF01094184.  Google Scholar

[24]

O. Ladyzhenskaya, V. Solonnikov and N. Ural'tseva, Linear and Quasi-Linear Equations of Parabolic Type, (Russian) Translated from the Russian by S. Smith. Translations of Mathematical Monographs, Vol. 23 American Mathematical Society, Providence, R. I., 1968.  Google Scholar

[25]

E. Nakaguchi, M. Efendiev and W. L. Wendland, Comparison of approximation schemes for chemotaxis-growth system via dimensions of global attractors, in Nonlinear phenomena with energy dissipation, vol. 29 of GAKUTO Internat. Ser. Math. Sci. Appl., Gakkōtosho, Tokyo, 2008,305-312.  Google Scholar

[26]

E. Nakaguchi and K. Osaki, Global solutions and exponential attractors of a parabolic-parabolic system for chemotaxis with subquadratic degradation, Discrete Contin. Dyn. Syst. Ser. B, 18 (2013), 2627-2646.  doi: 10.3934/dcdsb.2013.18.2627.  Google Scholar

[27]

J. L. Vázquez, The Porous Medium Equation Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, Oxford, 2007, Mathematical theory.  Google Scholar

[28]

A. Zhigun, Biofilm Models with Various Nonlinear Effects: Long-time Behavior of Solutions Dissertation, Technische Universität München, München, 2013, URL https://mediatum.ub.tum.de/node?id=1129649. Google Scholar

[29]

W. P. Ziemer, Interior and boundary continuity of weak solutions of degenerate parabolic equations, Trans. Amer. Math. Soc., 271 (1982), 733-748.  doi: 10.2307/1998907.  Google Scholar

[1]

Messoud A. Efendiev, Sergey Zelik, Hermann J. Eberl. Existence and longtime behavior of a biofilm model. Communications on Pure & Applied Analysis, 2009, 8 (2) : 509-531. doi: 10.3934/cpaa.2009.8.509

[2]

Hassan Khassehkhan, Messoud A. Efendiev, Hermann J. Eberl. A degenerate diffusion-reaction model of an amensalistic biofilm control system: Existence and simulation of solutions. Discrete & Continuous Dynamical Systems - B, 2009, 12 (2) : 371-388. doi: 10.3934/dcdsb.2009.12.371

[3]

Hermann J. Eberl, Messoud A. Efendiev, Dariusz Wrzosek, Anna Zhigun. Analysis of a degenerate biofilm model with a nutrient taxis term. Discrete & Continuous Dynamical Systems - A, 2014, 34 (1) : 99-119. doi: 10.3934/dcds.2014.34.99

[4]

Zhijian Yang, Ke Li. Longtime dynamics for an elastic waveguide model. Conference Publications, 2013, 2013 (special) : 797-806. doi: 10.3934/proc.2013.2013.797

[5]

Fazal Abbas, Rangarajan Sudarsan, Hermann J. Eberl. Longtime behavior of one-dimensional biofilm models with shear dependent detachment rates. Mathematical Biosciences & Engineering, 2012, 9 (2) : 215-239. doi: 10.3934/mbe.2012.9.215

[6]

Zhi-An Wang, Kun Zhao. Global dynamics and diffusion limit of a one-dimensional repulsive chemotaxis model. Communications on Pure & Applied Analysis, 2013, 12 (6) : 3027-3046. doi: 10.3934/cpaa.2013.12.3027

[7]

Xiulan Lai, Xingfu Zou. A reaction diffusion system modeling virus dynamics and CTLs response with chemotaxis. Discrete & Continuous Dynamical Systems - B, 2016, 21 (8) : 2567-2585. doi: 10.3934/dcdsb.2016061

[8]

Doan Duy Hai, Atsushi Yagi. Longtime behavior of solutions to chemotaxis-proliferation model with three variables. Discrete & Continuous Dynamical Systems - A, 2012, 32 (11) : 3957-3974. doi: 10.3934/dcds.2012.32.3957

[9]

Yangrong Li, Lianbing She, Jinyan Yin. Longtime robustness and semi-uniform compactness of a pullback attractor via nonautonomous PDE. Discrete & Continuous Dynamical Systems - B, 2018, 23 (4) : 1535-1557. doi: 10.3934/dcdsb.2018058

[10]

Laurent Desvillettes, Michèle Grillot, Philippe Grillot, Simona Mancini. Study of a degenerate reaction-diffusion system arising in particle dynamics with aggregation effects. Discrete & Continuous Dynamical Systems - A, 2018, 38 (9) : 4675-4692. doi: 10.3934/dcds.2018205

[11]

Shangbing Ai, Wenzhang Huang, Zhi-An Wang. Reaction, diffusion and chemotaxis in wave propagation. Discrete & Continuous Dynamical Systems - B, 2015, 20 (1) : 1-21. doi: 10.3934/dcdsb.2015.20.1

[12]

Michele Colturato. Well-posedness and longtime behavior for a singular phase field system with perturbed phase dynamics. Evolution Equations & Control Theory, 2018, 7 (2) : 217-245. doi: 10.3934/eect.2018011

[13]

Dalibor Pražák. Exponential attractor for the delayed logistic equation with a nonlinear diffusion. Conference Publications, 2003, 2003 (Special) : 717-726. doi: 10.3934/proc.2003.2003.717

[14]

Alexandre Montaru. Wellposedness and regularity for a degenerate parabolic equation arising in a model of chemotaxis with nonlinear sensitivity. Discrete & Continuous Dynamical Systems - B, 2014, 19 (1) : 231-256. doi: 10.3934/dcdsb.2014.19.231

[15]

Vladimir V. Chepyzhov, Mark I. Vishik. Trajectory attractor for reaction-diffusion system with diffusion coefficient vanishing in time. Discrete & Continuous Dynamical Systems - A, 2010, 27 (4) : 1493-1509. doi: 10.3934/dcds.2010.27.1493

[16]

Marcel Freitag. The fast signal diffusion limit in nonlinear chemotaxis systems. Discrete & Continuous Dynamical Systems - B, 2020, 25 (3) : 1109-1128. doi: 10.3934/dcdsb.2019211

[17]

Tomomi Yokota, Noriaki Yoshino. Existence of solutions to chemotaxis dynamics with logistic source. Conference Publications, 2015, 2015 (special) : 1125-1133. doi: 10.3934/proc.2015.1125

[18]

Antonio Suárez. A logistic equation with degenerate diffusion and Robin boundary conditions. Communications on Pure & Applied Analysis, 2008, 7 (5) : 1255-1267. doi: 10.3934/cpaa.2008.7.1255

[19]

Inwon C. Kim, Helen K. Lei. Degenerate diffusion with a drift potential: A viscosity solutions approach. Discrete & Continuous Dynamical Systems - A, 2010, 27 (2) : 767-786. doi: 10.3934/dcds.2010.27.767

[20]

Andrea L. Bertozzi, Dejan Slepcev. Existence and uniqueness of solutions to an aggregation equation with degenerate diffusion. Communications on Pure & Applied Analysis, 2010, 9 (6) : 1617-1637. doi: 10.3934/cpaa.2010.9.1617

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (39)
  • HTML views (47)
  • Cited by (0)

Other articles
by authors

[Back to Top]